Alert archive / Alabama / Flash Flood Watches in 2021
Flash Flood Watch 7, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood watch at Jun 21, 2021, 4:17 AM CDT for 4 counties in Alabama. It took effect at Jun 21, 2021, 7:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2021, 4:17 AM CDT (09:17 UTC)
- In effect from
- Jun 21, 2021, 7:00 PM CDT
- Expired
- Jun 22, 2021, 3:49 AM CDT
- In force
- 9 hr
- Issued by
- NWS Huntsville, AL
- Flood severity
- None
Counties Cullman County, AL, DeKalb County, AL, Jackson County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 57 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 996 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
797 WGUS64 KHUN 210917 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 417 AM CDT Mon Jun 21 2021 ALZ008>010-016-212045- /O.NEW.KHUN.FF.A.0007.210622T0000Z-210623T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marshall-Jackson-DeKalb-Cullman- Including the cities of Arab, Fort Payne, Guntersville, Cullman, Boaz, Rainsville, Albertville, and Scottsboro 417 AM CDT Mon Jun 21 2021 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY EVENING... The National Weather Service in Huntsville has issued a * Flash Flood Watch for portions of north central Alabama and northeast Alabama, including the following areas, in north central Alabama, Cullman. In northeast Alabama, DeKalb, Jackson and Marshall. * From this evening through Tuesday evening * Showers and thunderstorms will increase in coverage this afternoon and evening, ahead of a slow-moving cold front. An additional 1-2 inches of rain is expected, along with locally higher amounts. With nearly saturated soil conditions in the watch area, the rainfall will be efficiently converted to runoff, increasing the risk for life-threatening flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ AR/DD
3 follow-up statements
143 WGUS64 KHUN 211815 FFAHUN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Huntsville AL 115 PM CDT Mon Jun 21 2021 ALZ008>010-016-220300- /O.EXT.KHUN.FF.A.0007.210622T0000Z-210622T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marshall-Jackson-DeKalb-Cullman- Including the cities of Arab, Fort Payne, Guntersville, Cullman, Boaz, Rainsville, Albertville, and Scottsboro 115 PM CDT Mon Jun 21 2021 ...FLASH FLOOD WATCH NOW IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH 10 AM CDT TUESDAY MORNING... The Flash Flood Watch is now in effect for * Portions of north central Alabama and northeast Alabama, including the following areas, in north central Alabama, Cullman. In northeast Alabama, DeKalb, Jackson and Marshall. * From 7 PM CDT this evening through Tuesday morning * Showers and thunderstorms will increase in coverage this afternoon and evening, ahead of a slow-moving cold front. An additional 1-2 inches of rain is expected by Tuesday morning, along with locally higher amounts. With nearly saturated soil conditions in the watch area, the rainfall will be efficiently converted to runoff, increasing the risk for life-threatening flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
171 WGUS64 KHUN 220236 FFAHUN Flood Watch National Weather Service Huntsville AL 936 PM CDT Mon Jun 21 2021 ALZ008>010-016-221045- /O.CON.KHUN.FF.A.0007.000000T0000Z-210622T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marshall-Jackson-DeKalb-Cullman- Including the cities of Arab, Fort Payne, Guntersville, Cullman, Boaz, Rainsville, Albertville, and Scottsboro 936 PM CDT Mon Jun 21 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY MORNING... The Flash Flood Watch continues for * Portions of north central Alabama and northeast Alabama, including the following areas, in north central Alabama, Cullman. In northeast Alabama, DeKalb, Jackson and Marshall. * Through Tuesday morning * Scattered to numerous showers, along with a few thunderstorms, continue along and ahead of a cold front approaching from the northwest. This front is expected to move through the area during the overnight hours. Some of this rainfall along and ahead of the front may be heavy at times. An additional one half to one inch of rain is possible through Tuesday morning, which may result in some flash flooding given the very saturated soils in place. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to Flash Flooding. Flash Flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ 09
512 WGUS64 KHUN 220849 FFAHUN Flood Watch National Weather Service Huntsville AL 349 AM CDT Tue Jun 22 2021 ALZ008>010-016-221000- /O.CAN.KHUN.FF.A.0007.000000T0000Z-210622T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marshall-Jackson-DeKalb-Cullman- Including the cities of Arab, Fort Payne, Guntersville, Cullman, Boaz, Rainsville, Albertville, and Scottsboro 349 AM CDT Tue Jun 22 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of north central Alabama and northeast Alabama has been cancelled. This includes the following areas, in north central Alabama, Cullman, and in northeast Alabama, DeKalb, Jackson and Marshall. The Flash Flood Watch has been cancelled. Although pockets of light to moderate rain will continue across the region until sunrise, flash flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. $$ 70/DD
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Jun 20, 11:32 PM CDT, 4 hours 45 minutes earlier.
Area forecast discussion, Jun 20, 11:32 PM CDT, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1132 PM CDT Sun Jun 20 2021 .UPDATE... For 06Z TAFS. && .NEAR TERM...(Rest of tonight) Issued at 916 PM CDT Sun Jun 20 2021 Tropical Depression Claudette was moving further away from this region, now heading ENE across the Piedmont region of NC/SC. Despite heat and humidity earlier today, general subsidence on the western periphery of the system has made for a dry day. Earlier high temperatures across the Tennessee Valley ranged in the mid 80s to lower 90s. 9 PM temperatures remained on the warm side, now in the mid 70s to lower 80s, with S-SW winds of 5-10 mph. A slow cooling trend should continue, with low temperatures by daybreak Monday mostly near and/or lower 70s. The models have remained consistent bringing deeper moisture from the Gulf to the Valley before daybreak. This should result in an increase in clouds from south to north in the late night. The return of the clouds should help suppress formation of fog, even in rain soaked portions of NE Alabama. The on-going forecast was in good shape, no big changes were made. .SHORT TERM...(Monday through Tuesday) Issued at 144 PM CDT Sun Jun 20 2021 Lower clouds may be slow to lift and scatter on Monday with a persistent southwesterly flow of moisture. Model PoPs go up significantly by early to mid afternoon, due to a weak 7-5h impulse which appears to be generated by the MCS in the northern Gulf of Mexico. Then, as the front and larger amplitude trough approaches from the northwest, pre-frontal convection shows up in a few of the CAMS, with coverage expanding during the late afternoon into the early evening hours. After sunset, the CAMS appear to decrease intensity, but areal coverage of at least light to moderate showers and thunderstorms persists. A marginal severe weather threat still exists given MLCAPE values peaking at 1200-2000 j/kg and modest 6km bulk shear of 20-25kt. Of more concern is the threat of heavy rainfall if repeating thunderstorm areas develop along the slow moving front. The heaviest rainfall may occur in northwest AL into middle TN, but this is also the area which had limited to no rainfall yesterday. The area of concern would be for additional rains in our southeast counties that had 5-10 inches yesterday into the overnight. It is still unclear if organized heavy rainfall will sustain itself that far southeast as the front moves through late Monday night and early Tuesday morning. At this point, will hold off on a FFA at this time. .LONG TERM...(Tuesday night through Saturday) Issued at 144 PM CDT Sun Jun 20 2021 Northwest flow will bring a nice dose of drier and slightly cooler air in the midweek period. Lows in the 50s are expected Wednesday morning, with highs in the lower to middle 80s. Temperatures creep only slow up from there through the end of the week, with lows back in the 60s to around 70, and highs in the middle to upper 80s. By Friday, a stronger shortwave trough will overtop the upper ridge at 5h over the deep South. This may bring MCSs southeast into middle TN and possibly north AL Friday into Saturday. This remains uncertain, so will stick with "middle of the road" chance PoPs suggested by blended guidance. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1132 PM CDT Sun Jun 20 2021 VFR weather should continue for much of the overnight. An area of moisture advecting northward in the predawn, will bring MVFR CIGs stratus across the area before daybreak Mon. The stratus and ground being drier INVOF of the KMSL/KHSV terminals, fog formation is not expected. Portions NE AL that received heavy rainfall late last night and this morning could result in fog formation at locations such as KCMD K8OA, K4A9, and K4A6. The approach of a cold front late in the TAF should bring an increase in shower/thunderstorm activity later Mon afternoon, continuing into the evening. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...RSB SHORT TERM...17 LONG TERM...17 AVIATION...RSB For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jun 20, 8:42 PM CDT, 7 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 842 PM CDT Sun Jun 20 2021 ALZ001>010-016-TNZ076-096-097-211130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 842 PM CDT Sun Jun 20 2021 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday... Thunderstorms will be possible at times Monday afternoon through Tuesday morning. A few of these storms could be strong to marginally severe. Locally heavy rainfall may cause flash flooding in a few locations. Damaging winds will be possible in the stronger storms. Isolated to scattered thunderstorms will be possible Friday through Saturday. .SPOTTER CALL TO ACTION STATEMENT... Formal activation of storm spotters and emergency management personnel is not anticipated at this time.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:06 PM CDT | Special Weather Statement | HUN | Colbert | 24 min |
| Jun 21, 2:19 PM CDT | Special Weather Statement | HUN | Limestone | 26 min |
| Jun 21, 2:31 PM CDT | Special Weather Statement | HUN | Lawrence | 29 min |
| Jun 21, 2:36 PM CDT | Special Weather Statement | HUN | Colbert, Lauderdale | 24 min |
| Jun 21, 2:46 PM CDT | Special Weather Statement | HUN | Madison | 29 min |
| Jun 21, 2:58 PM CDT | Special Weather Statement | HUN | Limestone | 47 min |
| Jun 21, 3:04 PM CDT | Special Weather Statement | HUN | Lauderdale | 26 min |
| Jun 21, 3:05 PM CDT | Special Weather Statement | HUN | DeKalb | 25 min |
| Jun 21, 3:10 PM CDT | Special Weather Statement | HUN | Madison | 50 min |
| Jun 21, 3:48 PM CDT | Special Weather Statement | HUN | Jackson | 42 min |
| Jun 21, 4:02 PM CDT | Special Weather Statement | HUN | Limestone | 28 min |
Nearby
Flash Flood Watches in Alabama, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.